Alert archive / Florida / Special Weather Statements in 2023
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at May 23, 2023, 3:08 PM EDT for Orange County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2023, 3:08 PM EDT (19:08 UTC)
- Expired
- May 23, 2023, 3:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Melbourne, FL
- Hail
- 0.00 in
- Wind
- 40
County Orange County, FL
The radar
The Melbourne radar (KMLB), 59 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1414 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
330
WWUS82 KMLB 231908
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Tue May 23 2023
FLZ045-053-231945-
Osceola FL-Orange FL-
308 PM EDT Tue May 23 2023
...Strong thunderstorms will impact portions of southeastern Orange
and north central Osceola Counties through 345 PM EDT...
At 307 PM EDT, Doppler radar was tracking strong thunderstorms near
Lake Hart, or 7 miles southwest of Wedgefield, moving southwest at
10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Wedgefield, Avalon Park, Orlando International Airport and
Conway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2858 8102 2834 8093 2825 8130 2852 8134
TIME...MOT...LOC 1907Z 048DEG 6KT 2839 8113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
WatsonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 23, 10:02 AM EDT, 5 hours 6 minutes earlier.
Area forecast discussion, May 23, 10:02 AM EDT, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1002 AM EDT Tue May 23 2023 ...New UPDATE, MARINE, AVIATION, PREV DISCUSSION... .UPDATE... Issued at 954 AM EDT Tue May 23 2023 At 945am, KMLB radar imagery showed scattered showers and storms across the Atlantic waters with a few isolated showers along the immediate coastline. Coverage of showers and storms will increase this afternoon as the east coast seabreeze develops and moves inland, eventually colliding with the west coast breeze late this afternoon. Showers and storms will drift back eastward this evening, and shower activity will linger beyond sunset generally from Brevard/Osceola county southward. Environmental conditions will be favorable for strong to marginally severe storms as a weak surface boundary sits across north Florida, slowly sagging southward. The 10z XMR sounding indicates a very moist airmass remaining in place today with a PWAT of 1.91", and the Weather Prediction Center has highlighted all of east central Florida in a 1 of 5 risk for excessive rainfall. Up to 4 inches of rainfall will be possible where repeated rounds of thunderstorms occur. MU CAPE values around 2,000 J/kg and increased DCAPE values indicate the potential for strong to severe downburst winds around 50-60 mph. Cool temperatures aloft will also favor the potential for small hail with isolated hail up to 1 inch in diameter possible in the strongest storms. && .MARINE... Issued at 954 AM EDT Tue May 23 2023 Today-Tonight...Current observations at NOAA Buoy 41009 - 20NM east of Cape Canaveral shows seas of 3.6 ft with winds out of the WSW around 6 kts. Seas up to 5 ft will build southwestward across the Volusia waters and offshore Brevard. Variable winds this morning will become ENE this afternoon around 10 kts becoming variable again overnight. Current KMLB radar imagery shows ongoing showers and lightning storms across the Volusia and Brevard waters. Coverage of showers and lightning storms will continue across all local waters this afternoon with some lingering beyond sunset. && .AVIATION... (12Z TAFS) Issued at 954 AM EDT Tue May 23 2023 IFR CIGs lingering at LEE with TEMPO updated through 15Z. VCSH along the coast this morning and coverage of showers and storms will increase at all terminals this afternoon. TEMPOs for TSRA beginning around 19z at Treasure Coast terminals and 21z inland. VCSH will linger beyond sunset, particularly at coastal terminals. E/ENE winds this afternoon around 10 kts. && .PREV DISCUSSION... Issued at 505 AM EDT Tue May 23 2023 Wed...Weather pattern will remain very supportive of high rain chances, including heavy rainfall producing localized flooding. Deep moisture (PWATs ~1.70") will pool along a near stationary frontal boundary across the central/southern FL peninsula. Deepening upper trough over the SE US will cause temps aloft to cool to -11C at 500mb, provide diffluent upper flow and shortwave energy rotating around the base of the trough. There should be considerable multi-layered cloudiness which will limit heating/sfc based instability holding max temps to the lower 80s Orlando northward and mid 80s south. Lack of daytime heating is the main mitigating factor for severe storms. There will also not be a sea breeze collision as developing NE flow overspreads much of the area. However, localized convergence from a developing weak low along the frontal boundary may be sufficient to produce a few strong storms. Thu-Mon...Low pressure is forecast to lift slowly N/NE away from the FL Atlc coast Thu-Fri which will scour out the deepest moisture. But lingering moisture will combine with cool temps aloft will continue to produce numerous showers/storms Thu, scattered coverage Fri then noticeably less rain chances (20-30 percent) by Sun-Mon as drier air moves in. With less clouds and precip, temperatures will be on a warming trend. Starting in the low 80s north and mid 80s south Thu-Fri, warming to the upper 80s/near 90 interior by Mon and mid 80s immediate coast. Overnight lows in the mid to upper 60s. && .PRELIMINARY POINT TEMPS/POPS... DAB 82 69 80 68 / 80 60 80 50 MCO 86 70 82 69 / 90 70 90 40 MLB 85 71 83 69 / 80 70 80 60 VRB 86 69 85 67 / 70 80 80 60 LEE 87 69 80 68 / 90 70 80 30 SFB 86 69 81 68 / 80 60 90 40 ORL 88 71 82 70 / 90 70 90 40 FPR 85 70 83 68 / 70 80 80 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Law/Watson/Sedlock
Hazardous weather outlook, May 23, 10:29 AM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1029 AM EDT Tue May 23 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-240230- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1029 AM EDT Tue May 23 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Another day of numerous showers and lightning storms can be anticipated across east central Florida. Strong to isolated severe storms are most likely to occur in the afternoon and early evening hours. The strongest storms will produce frequent cloud- to-ground lightning, gusty winds from 40 to 60 miles per hour, and hail to quarter size. Remember to seek shelter indoors when you hear thunder. .FLOOD IMPACT... Where repeated rounds of thunderstorms occur, localized rain amounts up to 4 inches in a short time are possible. This could lead to flooding of low-lying areas, especially where heavy rainfall has already fallen the last few days. If you encounter flooding, turn around, don't drown. .RIP CURRENT IMPACT... A Moderate risk of life-threatening rip currents continues at all east central Florida Atlantic coast beaches. Check with your local beach patrol for additional information about ocean hazards. Remember to swim only within sight of a lifeguard, and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts over 30 knots from the strongest storms will affect inland lakes and waterways today. Near and offshore waters could also experience this activity this evening as storms drift back toward the coast. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Unsettled weather is expected to continue for much of the work week. Low pressure is forecast to form near or east of Florida by Wednesday or Thursday. Abundant moisture will remain in place, leading to more opportunities for heavy showers and lightning storms. A few of the strongest storms will be capable of producing frequent cloud-to-ground lightning strikes, gusty winds from 40 to 50 mph, and hail to quarter-size. There will be a continued chance for localized flooding where repeated rounds of heavy rainfall occurs through the work week. A Moderate risk of dangerous rip currents is expected to continue at all east central Florida Atlantic beaches this week. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Law
In the hours before
Special weather statement, May 23, 12:33 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1233 PM EDT Tue May 23 2023
FLZ159-164-259-231700-
Coastal St. Lucie FL-Inland St. Lucie FL-Coastal Martin FL-
1233 PM EDT Tue May 23 2023
...Strong thunderstorms will impact portions of southern St. Lucie
County through 100 PM EDT...
At 1232 PM EDT, Doppler radar was tracking strong thunderstorms over
Port Saint Lucie River Park, or near White City, moving east at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Port Saint Lucie, Fort Pierce, Stuart, White City and Jensen Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2721 8050 2745 8065 2744 8032 2721 8023
TIME...MOT...LOC 1632Z 270DEG 9KT 2733 8035
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WatsonSpecial weather statement, May 23, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Tue May 23 2023
FLZ045-053-231945-
Osceola FL-Orange FL-
308 PM EDT Tue May 23 2023
...Strong thunderstorms will impact portions of southeastern Orange
and north central Osceola Counties through 345 PM EDT...
At 307 PM EDT, Doppler radar was tracking strong thunderstorms near
Lake Hart, or 7 miles southwest of Wedgefield, moving southwest at
10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Wedgefield, Avalon Park, Orlando International Airport and
Conway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2858 8102 2834 8093 2825 8130 2852 8134
TIME...MOT...LOC 1907Z 048DEG 6KT 2839 8113
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WatsonThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:33 PM EDT | Special Weather Statement | MLB | Saint Lucie | 27 min |
| May 23, 3:58 PM EDT | Special Weather Statement | MLB | Orange | 32 min |
| May 23, 4:05 PM EDT | Areal Flood Advisory | MLB | Orange | 85 min |
| May 23, 4:24 PM EDT | Areal Flood Advisory | MLB | Orange, Osceola | 2 hr |
| May 23, 4:28 PM EDT | Special Weather Statement | MLB | Orange | 47 min |
| May 23, 4:39 PM EDT | Special Weather Statement | MLB | Seminole | 36 min |
| May 23, 4:48 PM EDT | Special Weather Statement | MLB | Okeechobee | 42 min |
| May 23, 4:50 PM EDT | Areal Flood Advisory | MLB | Orange, Seminole | 85 min |
| May 23, 4:53 PM EDT | Special Weather Statement | MLB | Orange | 37 min |
| May 23, 5:13 PM EDT | Special Weather Statement | MLB | Seminole | 32 min |
| May 23, 5:42 PM EDT | Areal Flood Advisory | MLB | Seminole | 93 min |
| May 23, 6:36 PM EDT | Special Weather Statement | MLB | Okeechobee | 39 min |
| May 23, 7:04 PM EDT | Special Weather Statement | MLB | Lake | 26 min |
| May 23, 7:27 PM EDT | Special Weather Statement | MLB | Lake | 33 min |
| May 23, 7:46 PM EDT | Areal Flood Advisory | MLB | Lake | 89 min |
Nearby
Special Weather Statements in Florida, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.